Switching Antidepressants: What to Expect?>

Switching Antidepressants: What to Expect

by UCB Health & Wellness Publications

Antidepressants are effective for treating depression in many people, and some are useful for combating anxiety. But no single antidepressant works best for everyone, and about one-half to two-thirds of people with depression do not improve with the first antidepressant they are prescribed. In addition, even when a specific antidepressant does relieve a person’s depressive symptoms or anxiety, troublesome side effects, such as sexual problems or weight gain, may develop that the person finds intolerable.

For these reasons, switching antidepressants is frequently part of the treatment process. Your doctor may need to prescribe several medications before finding one—or a combination—that adequately addresses your symptoms. If your doctor recommends that you switch to a different antidepressant, here’s what you need to know and what you should expect.

Cross-tapering: the slow transition

A common method of switching antidepressants is known as cross-tapering. This involves slowly decreasing, or tapering, the dose of your current antidepressant and simultaneously starting a new antidepressant, beginning with a low dose that is gradually increased, or titrated, until your symptomsimprove. The goal is to minimize the chance of experiencing side effects either from the new medication or from discontinuing your previous antidepressant.

The time needed for this transition varies, depending on the specific antidepressants you are being transitioned to and from. In general, the process takes two to four weeks—even longer for someone who has previously experienced side effects from antidepressants. Often this approach is preferred because it not only lowers the risk of side effects, but also reduces the chances of your symptoms getting worse. This is because cross-tapering avoids having a period during which you are not receiving any medication to treat your depression or anxiety.

An alternative approach to cross-tapering involves slowly reducing the dosage of your current antidepressant and then completely stopping that drug before starting a low dose of a new antidepressant. The new antidepressant is started either immediately after discontinuing the prior antidepressant or after a brief “washout” period (typically two weeks), during which you take no antidepressant medication.

This method might be used if your doctor wants to transition you between two antidepressants that could have moderate to significant interactions with each other.

The immediate switch

In certain situations, your doctor may instruct you to stop taking your present antidepressant and immediately start taking a different one at an equivalent dose. This may happen when switching to an antidepressant that is very similar to the drug you’ve been taking, such as one from the same class of medications.

For example, directly switching from one selective serotonin reuptake inhibitor (SSRI), such as fluoxetine (Prozac) or sertraline (Zoloft), to another is generally believed to be safe because these medications typically have similar effects on the brain. That means the risk of side effects is lower than if you were switching between antidepressants from different classes. Switching directly from an SSRI to a serotonin and norepinephrine reuptake inhibitor (SNRI), such as desvenlafaxine (Pristiq) or duloxetine (Cymbalta), also is typically well tolerated, although if you are taking a relatively high dose of an SSRI, your doctor may prefer to cross-taper you to an SNRI.

MAO inhibitors: special care needed

Monoamine oxidase (MAO) inhibitors, such as phenelzine (Nardil) and isocarboxazid (Marplan), are an older type of antidepressant that can be highly effective for certain people. Switching to or from these antidepressants needs to be done particularly carefully because of the potential for serious effects from drug interactions, such as a sudden, severe rise in blood pressure.

People switching to an MAO inhibitor from a different type of antidepressant must first slowly decrease the dose of their current antidepressant, then stop taking it, then wait two weeks before starting the MAO inhibitor. One exception is for people taking fluoxetine (Prozac); because fluoxetine stays in the body for a relatively long period of time compared to other antidepressants, people switching from that drug will need to wait five weeks before starting an MAO inhibitor.

If you are being transitioned from an MAO inhibitor to a different type of antidepressant, or from one MAO inhibitor to another, your doctor also will instruct you to wait two weeks before starting the newmedication.

What to do

As is the case when taking any prescribed medication, it is critical that you carefully follow your doctor’s instructions for switching antidepressants. While most people can switch or stop these drugs without any problems, some do have withdrawal symptoms, which usually start about a week after a major dose reduction or discontinuation and last about two weeks.

What Is SSRI Discontinuation Syndrome?

Most antidepressants—particularly selective serotonin reuptake inhibitors (SSRIs)—have the potential to cause certain symptoms when you stop taking them. This group of symptoms is known as SSRI withdrawal or SSRI discontinuation syndrome.

If you are reducing or stopping antidepressants, tell your doctor if your depressive symptoms get worse or if you develop any side effects, such as nausea, abdominal pain, headache, diarrhea, flu-like symptoms, dizziness, lethargy, anxiety, irritability, insomnia, vivid dreams, difficulty thinking, confusion, or hallucinations. For very few people, symptoms of withdrawal may persist or be highly disabling, with seniors being particularly vulnerable. Lowering or stopping antidepressants may also result in a flareup of depression and increase the risk of suicidal ideation and actions—a risk that one Swedish study found to be particularly high in people age 75 and older.

If you experience any of the symptoms mentioned in the previous paragraph, it is important for you and your doctor to determine if any new side effects are the result of discontinuing the antidepressant you’re switching from, a reaction to the new antidepressant, or neither. Your doctor may be able to minimize or eliminate these side effects by adjusting the dosage of either or both medications, or by changing the antidepressant to which you are being switched.

Never abruptly stop taking an antidepressant on your own. It is extremely important to continue taking your medication as prescribed until your doctor tells you otherwise. Do not decrease or increase the dosage of any antidepressant without first discussing it with your doctor, and always make sure you tell him or her if you have started taking any new prescription or over-the-counter medications, herbal products, or supplements.

This article first appeared in the 2019 UC Berkeley Depression and Anxiety White Paper.

Also see Antidepressants and Sexual Problems.